Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 253, NWS Topeka, KS

November 5, 2008Marshall County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Nov 5, 2008, 4:19 PM CST for Marshall County, Washington County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2008, 4:19 PM CST (22:19 UTC)
Expired
Nov 5, 2008, 5:00 PM CST
In force
41 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Marshall County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 4:20 PM CSTTSTM WND GST 604 S Barnes, KS
Nov 5, 4:52 PM CSTHAIL 0.75Marysville, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 052219
SVRTOP
KSC117-201-052300-
/O.NEW.KTOP.SV.W.0253.081105T2219Z-081105T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CST WED NOV 5 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  WESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...

* UNTIL 500 PM CST

* AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTH OF BARNES...OR 18 MILES SOUTHWEST OF MARYSVILLE...MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLUE RAPIDS...
  HANOVER...
  BREMEN...
  MARYSVILLE...
  OKETO...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3999 9642 3956 9675 3956 9689 3966 9708
      4000 9691
TIME...MOT...LOC 2219Z 212DEG 44KT 3970 9687

$$

CAVANAUGH/POAGE
3 follow-up statements
000 
WWUS53 KTOP 052240
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CST WED NOV 5 2008

KSC201-052248-
/O.CAN.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/
WASHINGTON-
438 PM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON COUNTY HAS
BEEN CANCELLED...

AT 436 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...THUS 
THE WARNING HAS BEEN CANCELLED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9642 3956 9675 3956 9680 4000 9680
TIME...MOT...LOC 2238Z 215DEG 36KT 3983 9674

$$

KSC117-052300-
/O.CON.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/
MARSHALL-
438 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR WESTERN MARSHALL COUNTY...

AT 436 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
OKETO.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9642 3956 9675 3956 9680 4000 9680
TIME...MOT...LOC 2238Z 215DEG 36KT 3983 9674

$$

CAVANAUGH/POAGE
000 
WWUS53 KTOP 052247
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CST WED NOV 5 2008

KSC117-052300-
/O.CON.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/
MARSHALL-
446 PM CST WED NOV 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHWESTERN MARSHALL COUNTY...

AT 420 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  AT 446 
PM...THIS STORM WAS LOCATED 4 MILES NORTH OF MARYSVILLE...MOVING 
NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
OKETO.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9642 3981 9656 3978 9658 3976 9680
      4000 9680
TIME...MOT...LOC 2246Z 218DEG 40KT 3990 9663

$$

CAVANAUGH/POAGE
000 
WWUS53 KTOP 052303
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CST WED NOV 5 2008

KSC117-052313-
/O.EXP.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/
MARSHALL-
503 PM CST WED NOV 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
HAS EXPIRED...

AT 503 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM THE SOUTHERN END OF THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9642 3981 9656 3978 9658 3976 9680
      4000 9680
TIME...MOT...LOC 2247Z 227DEG 39KT 3989 9660

$$

CAVANAUGH/POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 1:19 PM CST, 3 hours earlier.

Area forecast discussion, Nov 5, 1:19 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
119 PM CST WED NOV 5 2008

.DISCUSSION...

SYNOPSIS...12Z UPPR AIR ANLYS INDCD POWERFUL UPPR LVL SYSTEM DIVING
THRU UT AND CO ASSOCIATED WITH A 100 M H5 HEIGHT FALLS AT KDNR AND A
125 KT H3 JET ON THE BACKSIDE OF THE SYSTEM. MODIFIED GULF MOISTURE
CONTD TO STREAM NWD INTO THE CNTRL PLAINS WITH A +12 C DEWPOINT AS
FAR NWD AT KAMA. 18Z SFC ANLYS INDCD LO PRES OVR SE SD WITH CDFNT
THRU CNTRL NEB INTO CNTRL KS. DRYLINE EXTNDD FM CDFNT ARND KSLN SWD
INTO CNTRL OK.

FORECAST...MAIN FORECAST CONCERN OVR THE FIRST 12 HOURS WL BE SVR
WX. FORECAST REASONING HAS CHANGED LITTLE TODAY. POTENT UPPR LVL
SYSTEM IS PROGGED TO MOV INTO KS/NEB THIS EVNG AND CLOSE OFF. STG
SRLY LO LVL FLOW AHEAD OF THE SYSTEM WILL CONT INTO THE EVNG HOURS
AND WL MAKE LAST MINUTE CALL IF CONT THE WND ADVRY THRU 6 PM OR NOT.
NEVERTHELESS...EXPECT BRZY/WNDY CONDS THRU THE EVNG. TWO AREAS WL BE
MONITORED FOR TSRA DVLPMNT THRU THE AFTN/EVNG. FIRST WE SHOULD SEE
TSRA DVLP ALNG THE CDFNT FM ERN NEB TO CNTRL KS. GIVEN THE LINEAR
FORCING ASSOCIATED WITH THE FNT AND THE ORIENTATION OF THE SHEAR
VECTOR ALNG THE FNT...WHLD EXPECT A SQUALL LINE TO QUICKLY DVLP. 12Z
TOP RAOB INDCD STEEP MID LVL LAPSE RATES ABOVE THE EML AND THUS SCT
MARGINALLY SVR HAIL WL BE POSSIBLE WITH THIS ACTIVITY ALNG WITH STG
WNDS GIVEN THE ENVIRONMENTAL LO LVL WND ASSOCIATED WITH THE SYSTEM.
OTHER AREA OF POSSIBLE DEVELOPMENT WILL BE OVER SOUTH CENTRAL KS AND
NRN OK. HERE THE ORIENTATION OF THE SHEAR WITH THE SFC FORCING WL
ALLOW FOR A DISCRETE SUPERCELL OR TWO DURING THE LATE AFTN AND EVNG.
THE QUESTION HERE WILL BE WILL THAT ACTIVITY TO BE ABLE TO MAKE IT
INTO OUR SRN CWA BEFORE THE SQUALL LINE OVERTAKES IT? THIS WILL CONT
TO BE MONITORED THRU THE AFTN...BUT MAIN ACTIVITY SHLD STAY TO THE
SOUTH OF OUR FA. IF THIS ACTIVITY WERE ABLE TO MAKE IT INTO OUR SRN
CWA...THERE WOULD BE AN ISOLATED TORNADO THREAT. OTHERWISE THE MAIN
THREAT FOR US SHLD BE LARGE HAIL AND SOME WIND WITH THE CONVECTIVE
LINE. THE MAIN LINE OF ACTIVITY SHLD START TO PUSH E OF THE FA AFTER
MIDNIGHT AND WL END POPS FM W TO E AT THAT TIME. MID LVL CIRCULATION
IS THEN EXPECTED TO SLOWLY MOV EWD ACRS THE CNTRL AND NRN PLAINS.
ATTM IT APPEARS THAT MOST OF THE SHOWER ACTIVITY WL REMAIN TO THE
NORTH OF THE FA. SOME OF THIS MIGHT AFFECT NE KS ON FRI THOUGH AS
SYSTEM STARTS TO SHIFT A LITTLE FARTHER SEWD INTO SRN IA. OTHERWISE
WE ARE JUST EXPECTING MUCH COLDER TEMPERATURES THROUGH THE REST OF
THE WEEK WITH COLD NW FLOW. MAY BE CLOSE TO WND ADVRY CRITERIA OVR
N-CNTRL KS ON THUR AS SFC LOWS CONTS TO DEEPEN AND PRES GRADIENT
INCREASES...BUT GIVEN THE FIRST PERIOD CONCERNS WL HOLD OFF ON ANY
SECOND PERIOD ADVRY.

EXTENDED...NEXT CONCERN WL BE SYSTEM DROPPING INTO THE CNTRL PLAINS
FM SUN INTO TUES. MODELS DIFF ON THE LATITUDE OF THIS SYSTEM AND
ASSOCIATED PRECIP. WL PREFER A BLEND OF THE EC/GFS ATTM WHICH WLD
TARGET OUR CNTRL AND SRN CWA WITH THE HIGHEST POPS. WL CONT TO
MENTION A MIX OF RA/SN ON MON NIGHT AS SOUNDINGS GET CLOSE TO
COOLING OFF THE LOWEST LEVELS FOR A POSSIBLE SN SOUNDING. OTHERWISE
WLD EXPECT MOST OF THE PRECIP TO BE SHOWERS. WL DRY THINGS OUT
STARTING ON TUE NIGHT...BUT COOL TMPS LOOK TO CONT THRU THE END OF
THE PERIOD.

&&

.AVIATION...

MAIN ISSUE FOR THIS SET OF TAFS IS THE PASSAGE OF THE STRONG COLD
FRONT AND ASSOCIATED CONVECTION. THOUGHTS ARE TO BRING COLD FRONT
THROUGH AFTER 00 UTC WITH CONVECTION ALONG AND JUST BEHIND FRONT.
LEFT MVFR CONDITIONS WITH FRONTAL PASSAGE BUT COULD SEE BRIEF IFR IN
THUNDERSTORM BUT AM UNSURE OF EXACT TIMING.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR KSZ008-KSZ009-KSZ010-
KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034-
KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056-
KSZ058-KSZ059.

&&

BOUSTEAD/HARDING
Hazardous weather outlook, Nov 5, 1:38 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
138 PM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-061945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
138 PM CST WED NOV 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING
FOR MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY MID AFTERNOON ALONG A COLD FRONT OVER AREAS OF NORTH
CENTRAL KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO QUICKLY FORM
INTO A LINE AND MOVE TO THE EAST NORTHEAST AT SPEEDS OF 40 MPH OR
GREATER. THIS LINE OF STORMS WILL SWEEP THROUGH NORTHEAST AND EAST
CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY.

OTHER THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL KANSAS BY LATE
AFTERNOON. THESE THUNDERSTORMS WILL ALSO MOVE TO THE NORTHEAST AT
SPEEDS GREATER THAN 40 MPH. DUE TO A MORE FAVORABLE SHEAR
ENVIRONMENT...SOME OF THIS ACTIVITY WILL LIKELY BE SUPERCELLS.
ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. THIS IS MOST LIKELY TO AFFECT
AN AREA TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE. THE
SEVERE WEATHER THREAT SHOULD END ACROSS THE OUTLOOK AREA GENERALLY
BEFORE MIDNIGHT.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6PM TODAY. STRONG SOUTH
WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE BEFORE
THE COLD FRONT MOVES INTO THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45
MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA
THIS AFTERNOON AND EVENING...BUT WILL BE LIKELY ALONG AND
SOUTHEAST OF THE KANSAS TURNPIKE.

BOUSTEAD

In the hours before

Special weather statement, Nov 5, 4:00 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CST WED NOV 5 2008

KSZ009-010-021-022-052230-
CLAY-MARSHALL-RILEY-WASHINGTON-
400 PM CST WED NOV 5 2008

...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY AND
RILEY COUNTIES...

THROUGH 430 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55
MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY AND RILEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF
50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH...
GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:00 AM CSTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more10 hr
Nov 5, 5:22 PM CSTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.